arimidex quick

Lorraine – Dr Hilary talks about latest findings on statins and diabetes

We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info

Typically, the major health benefits of taking statins outweighs the minor side effects. The medication has been synonymous in helping to lower cholesterol thereby reducing the risk of a deadly heart attack or stroke. Yet despite their ability to help protect against serious health consequences, one needs to be aware of their potential side effects, including hair loss.

Some statin drugs like simvastatin (Zocor) and (atorvastatin) Lipitor have been reported to cause hair loss.

A study published in the American Journal of Medicine investigated alopecia being associated with atorvastatin – cholesterol lowering statin.

The study included a case study of a 38-year-old woman taking atorvastatin (10 mg) and benazepril orally, once daily.

Two weeks later, the patient complained of progressive hair loss.

Benazepril was continued to control proteinuria, but atorvastatin was discontinued because total serum cholesterol level had decreased to 160 mg/dL.

Several weeks later, the patient reported that new hair growth had begun.

Five months later she was put back on atorvastatin 5 months later with the patient complaining again of excessive hair loss.

At least one other patient has reported hair thinning after taking atorvastatin for a few months, although physicians doubted that it was due to the drug, chantix zyban side effects noted the study.

It added: “The pattern of our patient’s hair loss, however, strongly suggests a relation between atorvastatin and alopecia.”

DON’T MISS: 
High blood pressure diet: The fruit that can reduce your BP reading [INSIGHT]
Rare Michael Schumacher health update after brain injury [UPDATE]
Five easy ways to prevent kidney stones [TIPS]

Widely prescribed in the treatment of high cholesterol, statins work by blocking the action of an enzyme the liver uses to make cholesterol.

About 1 percent of people taking statins report hair loss, said Health Harvard.

The site added: “Hair loss, or alopecia, is a very rare side effect of all statin drugs.

“We don’t know exactly why statins might cause hair loss.

“But we do know that cholesterol is an important building block for steroid hormones, which play a role in hair growth.”

According to the NHS, other statin side effects may include:

  • Headache
  • Dizziness
  • Feeling sick
  • Feeling unusually tired or physically weak
  • Digestive system problems, such as constipation, diarrhoea, indigestion or farting
  • Muscle pain
  • Sleep problems
  • Low blood platelet count.

Hair loss is a common side effect of many medications. Most of the time, these drugs only cause temporary hair loss that goes away once you’ve adjusted to or stopped taking the medicine.

These medications damage the hair follicles themselves, disrupting growth at different stages.

Two kinds of hair loss may occur. One is telogen effluvium, or short-term, temporary hair loss. This occurs in the “resting” phase of the hair follicle, but new hair growth continues.

Another type of hair loss often caused by medications is anagen effluvium. This is a longer-term type and often also includes thinning or loss of other body hair, including eyebrows and eyelashes.
Source: Read Full Article